MAUDE Adverse Event Report: ABBOTT MEDICAL OPTICS TECNIS; MONOFOCAL IOLS

ABBOTT MEDICAL OPTICS TECNIS; MONOFOCAL IOLS
Model Number ZA9003
Medical Device Problem Codes Material Discolored (1170); Material Opacification (1426); Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If implanted, give date: not applicable, as lens was inserted, removed and replaced.If explanted, give date: not applicable, as lens was inserted, removed and replaced.All pertinent information available to abbott medical optics has been submitted.
 
Event or Problem Description
It was initially reported that a model za9003 lens was inserted and removed from the eye.In further communication, it was learned that following uneventful removal of a cataract, a model za9003 17.5 diopter lens was inserted into the eye.Once the lens was well-seated and centered, it was noted that a flaw, or blemish was present in the lens.This appeared to be some type of stain, or cloudy film embedded in the lens.Since it was directly in the visual field, the lens was removed and replaced.The lens was divided and removed through the incision, and another za9003 17.5 diopter lens was implanted.No widening of the incision or suture was necessary to close the wound.There were no problems or issues noted on the next day¿s post-op visit.No further information was provided.
 
Additional Manufacturer Narrative
Additional information: device available for evaluation, returned to manufacturer on 1/18/2018.Device evaluation: the intraocular lens (iol) was returned to the manufacturing site for evaluation.Lens was returned cut in two pieces.Loose fibers/particles were observed on lens pieces related to the handling of the unit out of a sterile environment.Residues of lubricant material were also observed on lens pieces which indicate the unit was handled and prepare for surgical use.Both haptics was observed damaged/distorted.Some yellow stains were also observed on lens pieces.Based on the evidence observed, it was difficult to distinguish any stains and cloudy film embedded due to the dried salt solution and presumably other body fluids on this lens.However, lens was sent an outside lab for further analysis to identify the foreign material observed on lens.Edx analysis shows that the stains are consistent with salts and biological material.Lens was evaluated with sme (subject matter expert) to address the complaint issue reported.Potential and indirect exposure to that type of material is not possible, since throughout the manufacturing processes there are various cleaning operations and 100% visual inspection utilizing a microscope magnification steps that would have identified and discarded a lens with a similar particulate or substance, as required by our approved procedures.The manufacturing controls should be capable to identify the presence of this type of particulate or substance during the inspection controls defined as part of the manufacturing process.In addition, as required in the direction for use (dfu) the lens should be removed from the pouch in a sterile environment, and examined thoroughly to ensure particles have not been attached before implanting.However, based on the evidence observed, the particle or substance observed is not related to manufacturing.The complaint issue reported was not verified.Manufacturing records review: the manufacturing records for the intraocular lens were reviewed.The product was manufactured and released according to specification.A search on complaints revealed that no additional investigations requested for this production order number.Labeling review: the directions for use (dfu) was reviewed.The dfu adequately provides instructions and precautions along with warnings for the proper use and handling of the device.As a result of the investigation, there is no indication of a product quality deficiency and the reported issue could not be verified.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.

Brand Name
TECNIS
Common Device Name
MONOFOCAL IOLS
Manufacturer (Section D)
ABBOTT MEDICAL OPTICS
santa ana CA
MDR Report Key7153473
Report Number2648035-2017-02386
Device Sequence Number13666596
Product Code HQL
UDI-Device Identifier05050474528963
UDI-Public(01)05050474528963(17)220718
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P990080
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/18/2022
Device Model NumberZA9003
Device Catalogue NumberZA90030175
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2018
Initial Date Received by Manufacturer 11/30/2017
Supplement Date Received by Manufacturer02/16/2018
Initial Report FDA Received Date12/28/2017
Supplement Report FDA Received Date03/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1